What should be included in patient education for toxic epidermal necrolysis (TEN)?

Updated: Jul 01, 2021
  • Author: Samantha P Jellinek-Cohen, PharmD, BCPS (AQ-ID); Chief Editor: Michael Stuart Bronze, MD  more...
  • Print
Answer

Patients who have had TEN must be counseled regarding the likely causative medication or agent, and they must be advised to avoid these medications and those of the same or similar classes in the future. Cross-reactivity may occur with agents that chemically resemble the causative agent. Patients must call a pharmacist whenever they start a new prescription.

The patient should be educated on any medical treatment that is still necessary and on sun protection to prevent post-inflammatory hyperpigmentation. There are several long-term complications in patients surviving TEN and the patient should be educated on the prognosis and the need for follow-up. At discharge, patients should be asked to complete the General Health Questionnaire-12 and scores of 2 or greater should trigger a referral to a psychiatrist or psychologist. Information on available support groups should be given to the patient. [6]

Genetic factors are suspected in drug-induced blistering disorders, and blood relatives of the patient also should not use the suspected drug.

For patient education information, see the Skin, Hair, and Nails Center, as well as Life-Threatening Skin Rashes.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!